My last 6 EGFR numbers have been low (52, 47, 56, 57, 57 & 47) and I can't maintain a normal potassium level without taking large amounts of prescription potassium supplements. My regular doctor insists this is "normal". Problem is I go to a VA hospital and I can't switch doctors and since I'm on 100% disability, I don't have insurance. From everything I've read...this isn't normal. My doctor has already screwed up my blood pressure meds (current problem)...now I'm worried that I have a kidney problem that he isn't catching.
What do you guys think?
Any comments would be greatly appreciated. Thank-you.
Based on GFR levels at ml/min/1.73m2, your estimated GFR levels are moderately low. Please verify this with your physician. Were you able to seek second opinion on this ? For how long were you followed on your GFR?
I suggest that you have a complete assessment done. Your serum creatinine levels should be monitored for the next 3 months. A complete blood count, lipid profile, serum albumin levels ,serum sodium, potassium and calcium levels and urine protein to urine creatinine ratio may be necessary. A baseline kidney ultrasound may be done to check the size of the kidneys.
Do you have any underlying diabetes ?
I feel that you need to be followed closely on this and it is best if you may seek help to be guided accordingly. I understand that this may not be feasible for the moment however, with an underlying hypertension (is this correct?),you may need further evaluation.
I'm not being followed very well at all because I'm a disabled vet and receive all my care at a VA hospital (a very bad VA hospital). My doc keeps telling me that my test results are "normal"....I got these numbers out of my medical records.
My potassium is normally very low...but I'm now taking lots of prescription potassium supplements (8meq-6 tablets per day). I actually now have low blood pressure because of the change in blood pressure meds (now on spirolactone)....but once again, doc told me not to worry about the low blood pressure (even though I'm dizzy alot).
If they reduce my blood pressure meds, I swell very badly.
I can't switch docs...not an option at this VA.
I can't help but wonder if there is really something wrong with my kidneys and the VA is just missing it.
I understand how difficult this is for you. At this point however, is there any way that you can find any help for a referral to a specialist (nephrologist). Spironolactone is a diuretic.It increases urine output and it also spares potassium as your potassium levels do fluctuate. I feel that you need to be closely assessed. Closed monitoring of the GFR is needed .Other laboratory examinations also need to be done. It is important to take note of your blood pressure levels prior to intake of the blood pressure medications. Do watch out for any extreme fluctuations in blood pressure .A BP of less than 90/60 is not normal and do inform your physician about this before taking any BP medications. Also keep a diary of your daily fluid input and output. The amount of input and output is important to assess fluid retention. Output should be greater than or equal to input.
I feel that you need to be evaluated closely by a specialist. Based on your post, an underlying kidney problem is highly likely.
My prime care doc at the VA won't refer me to a specialist...and without his referral, I can't make an appt (as he thinks I'm fine). My blood pressure has been running low. Top # in the low 90's, sometimes high 80's, bottom # 50s-low 60s. I also take nitro for chest pain...so my BP really dumps when I have to take that!
Again though...my doc said my BP was nothing to worry about!!! He said it was "normal for a female my age" (i'm only 43!!).
If I'm up for any amount of time....my legs and feet swell.
Somehow I have to find a way to get my doc at the VA to hear me...but I dont know how...he is insistent that there is nothing wrong with me. The VA is absolutely horrible!!!!!
this is NOT normal. I am 50 and my egfr has fallen from 78 down to 32 in just 9 months. 48 is stage three chronic kidney disease. the risk with taking pottassium with kidney disease is very high. CKD can cause high levels of [pottassium in the blood which damages the heart muscle. You need closer monitoring. I was refferred for an ultrasound at egfr 48, it showed. bilateral cortical thinning (classic sign of kidney disease) shrinking of both kidneys and scarring in the right kidney mid pole. I am now under a nephrologist. You are being seriously misled, your egfr IS midway between stage 3 and stage 4 of kidney disease. stage 3 is between 30 to 60. a nephrologist can help to find the underlying cause and, in a number of cases, slow it down. mine is due to having no bladder so there is little can be done to stop it. However, in many cases there is plenty can be done!!!!! I really feel for you as in australia you dont need health cover and hence i had no troubles seeing anyone, getting scans etc. there has got to be someway of getting help with this?, I dont know what I would do in your boat as am on disability also.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.